Chantix Linked To Seizures. Pfizer’s smoking cessation drug Chantix (varenicline) is linked to seizures, the U.S. Food and Drug Administration (FDA) warned. Additionally, there are reports of some users becoming aggressive or blacking out while drinking alcohol with the drug. Reuters reports that the FDA approved a label update to reflect this risk in September, but a public notice is being issued so patients know of the revisions “and can consider this new information when making prescribing decisions.
The FDA cautioned in a release “Until patients know how Chantix affects their ability to tolerate alcohol, they should decrease the amount of alcohol they drink. Patients who have a seizure while taking ‘Chantix’ should stop the medicine and seek medical attention immediately,” Most of the seizures occurred within the first month of starting Chantix, the agency said.
Neuropsychiatric Side Effects
The FDA approved Chantix as a drug to help patients quit smoking in 2006. In 2009, the agency required a “black box” warning of neuropsychiatric side effects such as suicidal thoughts, suicidal actions, depression, hostility and agitation. Pfizer has asked the agency to remove the boxed warning, which is reserved for the most serious risks. The company claims that there is no link between Chantix and psychiatric side effects, citing its own studies as evidence. In October, an FDA advisory committee said the boxed warning should not be removed pending the outcome of an ongoing safety study, according to Reuters.
On Monday, the FDA said it could not draw trustworthy conclusions from the studies it looked at, including the one conducted by Pfizer. The drugmaker is conducting another safety study on Chantix; findings are expected by the end if this year. Until then, the agency has decided to keep the boxed warning.